My Experience on Accutane

Accutane was the last resort for me to clear my...

Accutane was the last resort for me to clear my acne. Truthfully my acne wasn't awful. I suffered from facial acne for years and occasionally had acne on my back. However, I was at the point that I couldn't remember the last time my face was clear and I was also developing the potential for scarring. I went to several dermatologists over the years and tried everything to clear my acne from antibiotics, creams, washes, facials and anything else one uses to treat acne. Finally I convinced my parents to let me try Accutane since I knew of someone who had taken it and their outcome was successful and of course I did my own research... but did I really... Now that I look back on it, I was so blind about the terrible side effects that everyone is bound to experience on this drug whether it's mild to severe. I was only convincing myself that the "miracle reviews" would be me one day. And I was so wrong. The entire process of taking Accutane is exhausting. The blood work every month along with the appointment can be difficult to schedule and god forbid if you miss your "window" you almost have to start the whole process over again. It's very government controlled. Then there's also the online comprehension questions which are incredibly repetitive. I'm also required to use two forms of birth control even though I'm not sexually active. The side effects of birth control in itself can be frightening! I have felt like my life revolves around this drug. My Accutane prescriber is not only my dermatologist, but also my therapist I feel like when I visit her once a month! Even though I really do appreciate my dermatologist because she is so attentive and respectful, she honestly doesn't understand what Accutane FEELS like. Yes her sister was on Accutane and now her face is flawless and her child was healthy with no birth defects that this drug causes if one gets pregnant while taking it, but my dermatologists only knows what Accutane LOOKS like because she can see the results of how Accutane works. Obviously she's aware of the physical side effects but I'm emphasizing the mental side effects. I have to admit that I don't and haven't felt normal while on Accutane. I LOOK normal and have gotten countless compliments about my new complexion, but I don't FEEL normal. I haven't felt like myself for months. I'm extremely paranoid and self-conscious about all of these physical and even mental side effects that I have. I wonder if other people notice and I become really insecure. By the third month while taking Accutane I finally saw the results. I never thought I would say that I don't have acne anymore. I'm definitely not saying that I will never get another blemish, but after all I have gone through I think I and everyone else who has been on this drug should be guaranteed and deserves to have clear skin forever! So about the side effects... I experienced them immediately. I thought my dermatologist was being dramatic about the dry lips but she wasn't kidding! Basically the side effects started as annoying yet tolerable but progressed to being intense and miserable. I have no idea how some people have managed to stay on 60mg a day. I could barely last a week. I had to go down to 30mg a day and even the 40mg was too much at times. I was "supposed" to reach 80mg a day but that would be suicide. Without going into detail, my side effects have been: the extremely dry lips and all around my mouth, dry and bloody nose, dry eyes, dry scalp, dry ears, pretty much my entire face has just been DRY, my neck is very sensitive and itchy, and my arms are beyond sensitive. A scratch on my arms turns into a wound that lasts for eternity to heal. I have to be very careful shaving and what products I use because my entire body is so delicate. My cholesterol has always been fine but Accutane has made it high, along with the fact that I have developed diabetic symptoms and have hypoglycemia. Meaning I constantly have to hydrate myself by drinking plenty of water and I have to keep my blood sugar up by feeding myself nutritional foods often throughout the day. I have at least one strong headache a day and I feel nauseated and dizzy with vertigo regularly. My heart feels like it's going to beat out of my chest which makes me feel so restless. I can't be in the sun for very long at all or I will burst into flames! I have a very hard time sleeping. I'm usually wide awake at night and sleep deprived during the day. I always feel tried. So now for the mental side effects since it just doesn't affect you physically: having OCD while on Accutane is interesting. I live a balanced life and have had control over my OCD for a few years. Also, instead of negatively associating my OCD, I try to use it to benefit me, but I have felt myself going back to my old ways and habits while on Accutane and some days are just not the best. I'm always anxious and nervous, I have experienced a few panic attacks, and I feel hot and like I'm going to explode from burning up inside. I tend to feel warm quite easily anyways and now I always feel like I'm sweating and just can't get cooled down enough to relax. I have also felt unreasonably emotional, confused, depressed, fatigued, stressed, impatient, indecisive, hysterical, and insane. I can't help but ask myself daily why I'm on Accutane still?! Apparently I have two more months to go. Everything in my being wants to stop consuming this chemical into my body but a sick part of me wants to reach the end of this treatment.
Dr. Denise West

Dr. West is a lovely dermatologist who specializes in prescribing Accutane for acne. She is very sincere and genuine and gives you support and allows you to express your thoughts and feelings. I believe she has the best interest for her patients and is knowledgeable in her career.

5 out of 5 stars Overall rating
5 out of 5 stars Doctor's bedside manner
5 out of 5 stars Answered my questions
5 out of 5 stars After care follow-up
5 out of 5 stars Time spent with me
5 out of 5 stars Phone or email responsiveness
5 out of 5 stars Staff professionalism & courtesy
5 out of 5 stars Payment process
5 out of 5 stars Wait times
Was this review helpful?

Comments (2)

Thank you for selflessly sharing your experience to help others who are thinking of using Accutane. Wow, you sure got a load of side effects, I really feel for you, how do you manage all of this? Do you have any tips to share as for the dry lips and skin?  I think you are very brave to be going through all the mental and physical agony and you deserve perfect results. Have you been taking progress photos? 
  • Reply
Hi Eva, I apologize for just now responding to your comment! Thank you for the reply- I appreciate it! How do I manage all of this? One day at a time :) Accutane is worth it (at least to me) at the end of day despite the physical and mental side effects. The entire process is a journey, but once you reach the destination to a flawless face, you know it was well worth it! As far as tips for dry lips and skin: Make sure you only use fragrance-free and unscented products made for sensitive skin. Aveeno is a lovely brand for those on this medication. I use their facial wash, body wash, (even shampoo/conditioner), facial moisturizer with SPF 30, and body lotion. You have to be consistent and thorough with applying the products your skin needs! Also, spray your perfume on your clothes instead of directly on your skin. For the lips, I have found that actually MAC's Lip Conditioner works well. It's a sheer gloss that hydrates your lips, making them look natural and feeling much better. I use most of my makeup by MAC and their foundation is wonderful for your face! That means so much to me Eva, thank you! Unfortunately I haven't been taking progress photos... Probably because I've always been fickle and stubborn about taking pictures, especially when I had acne! However, I've seen the "before" pictures of my face at one of my Accutane appointments and I couldn't recognize myself. I've definitely seen the results now and so have my family and friends. I receive compliments about my new complexion and I never thought I would experience that quite honestly. I wish you the best of luck if you decide to take Accutane, or if you're already using it! Contact me if you wish to know more. Sincerely- Jess
  • Reply